Often in the prehospital setting, naloxone is administered by EMS (or possibly a bystander) to reverse respiratory and CNS depression from presumed opioid overdose. The patient then wakes up, and not uncommonly, refuses transport to the hospital. The question is: Is it safe to ‘treat and release?’ A hot-off-the-press article, just published in Prehospital Emergency Care, addresses this question.
What is known
The folks over at The EMJClub Emergency Medicine Podcast (Dr. Brian Cohn, @emjclub) published a great analysis of this topic back in 2014 with toxicology expert Dr. Evan Schwarz (@TheSchwarziee). They identified 4 studies that looked at this exact question.1–4 The studies varied in methodology, but all found similar results: The risk of death from recurrent opioid toxicity after naloxone administration was low, ranging from 0 to 0.13%.
U.S. Prehospital Studies
The general strategy employed was retrospective chart reviews of medical examiner and prehospital records looking for occurrences of death after refusal of transport. The U.S. studies were conducted in the cities of San Antonio, TX and San Diego, CA.1,3The upside here is that the EMS systems are similar to those in other parts of the country. The downside being that we don’t have centralized databases in most states and therefore patients could be missed if they presented to other counties within the state. No deaths were documented in either study.
Non-U.S. Prehospital Studies
Rudolph et al. published on their experience in Denmark.4 EMS there is a bit different in that physicians are present in the field to assess the patient and make transport decisions. Furthermore, there is a central database, meaning that patients were probably not missed if they presented elsewhere. In this study, they also included poison center records. Three patients out of 2,241 (0.13%) were identified as having rebound opioid toxicity that likely led to death.
A similar study in Helsinki found no life-threatening events during a 12-hour follow-up period in 71 patients who refused transport after naloxone.2
Emergency Department Study
Watson et al. took a different approach.5 Utilizing a chart review strategy, they aimed to determine the frequency of opioid toxicity recurrence after an initial response to naloxone in sequential adult ED patients. The authors found that up to 45% had recurrent toxicity. Despite being an ED-based study, the results are difficult to interpret. Only 2 of the patients with recurrence had respiratory depression documented and neither received more naloxone. Most of the patients were oral opioid overdoses, rather than heroin. One take home point that is probably applicable: recurrence was more frequent with long-acting opioids, though it also occurred with short-acting opioids including heroin and codeine.
A New 2016 Prehospital Study
Hot-off-the-press is a new prehospital study, published in Prehospital Emergency Care, also assessing the risk of administration of naloxone with subsequent refusal of care.6 The authors conducted a retrospective review of all patient encounters by the Los Angeles Fire Department during July 1, 2011-December 31, 2013. The Coroner’s records were reviewed to determine if a patient with the same or similar name had died within 24 hours, 30 days, or 6 months of the initial EMS encounter. Of the 205 subjects identified, one (0.49%) died within 24 hours of the initial EMS encounter. The cause of death was coronary artery disease and heroin use. Two additional subjects died within 30 days, but the cause of death was either unknown or unrelated in both cases.
Application to ED Clinical Practice
- If a patient who receives prehospital naloxone for opioid toxicity presents to the ED, it is worth observing them for at least an hour (longer dependent on the situation). Be sure that after the naloxone has worn off, s/he doesn’t have recurrent opioid toxicity. Only one of the studies evaluated ED patients and found a higher rate of recurrent toxicity compared to the prehospital studies. The primary outcome in the prehospital studies was death. We can monitor more closely in the ED and can provide resources including substance abuse referrals and take-home naloxone.
- The most common opioid in the earlier studies was heroin. A one-time naloxone dose is generally sufficient to reverse heroin with a limited threat of recurrent toxicity. However, the opioid epidemic has changed, such that heroin is only part of the current problem. Prescription medications, fentanyl, and other opioids can be longer acting than naloxone’s 45-60 minute duration of effect. The Levine study aimed to reevaluate the earlier data in light of the current times.6 Although they found a low rate of death in 205 patients, recurrent toxicity may have been missed by their inclusion criteria.
- The EMJClub Emergency Medicine Podcast summarizes the prehospital data nicely:
“The bulk of this data supports the ‘treat and release’ strategy adopted by many EMS systems, with the caveat that such a strategy be employed in select patients who have returned to baseline with stable vital signs and are capable of understanding the risks associated with discharge in the field. If patients want to go to the ED, this should still be encouraged as patients could be evaluated for drug related infectious diseases, as well as receive information about addiction treatment and other social services. Transporting the patient against their will, and holding them in the ED, is probably unnecessary and does not seem to be supported by available evidence. However if the patient took a longer-acting opioid such as methadone, it may be prudent to specifically warn them of possible risks associated with these agents as studies did not specifically look at the safety of a ‘treat and release’ strategy in patients exposed to long-acting opioids.”